Structural muscle damage may be present in patients who have statin-associated muscle complaints, found a new study in CMAJ (Canadian Medical Association Journal).
Statins are one of the most widely prescribed medications in the world, given their importance in reducing the risk of cardiovascular disease.
The statins (or HMG-CoA reductase inhibitors) are a class of drugs that lower cholesterol levels in people with or at risk of cardiovascular disease. They lower cholesterol by inhibiting the enzyme HMG-CoA reductase, which is the rate-limiting enzyme of the mevalonate pathway of cholesterol synthesis. The first results can be seen after one week of use and the effect is maximal after four to six weeks.
Statins are generally well-tolerated and have only two major side effects that occur relatively rarely: raised liver enzymes and skeletal muscle pain and/or damage.
Many patients on statins, who develop muscle weakness and pain, in some cases muscle biopsies show underlying structural injury, even in patients without elevated levels of circulating creatine phosphokinase.
The study, by researchers from the University of Bern, Switzerland and the Tufts-New England Medical Center in Boston, Massachusetts, looked at muscle biopsies from 83 patients, 20 of whom had never taken statins. They found significant muscle injury in patients who had taken statins, including several who had discontinued medication before the biopsy.
“Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural injury,” write Dr. Annette Draeger from the University of Bern and coauthors.
They note there is a need to evaluate alternative treatment strategies for patients with significant muscle symptoms.
Source: Canadian Medical Association Journal, Canada